(RxWiki News) Next time that ulcer acts up, be wary of taking certain medicines while in the hospital. Though stomach antihistamines can reduce the acid, other problems could result.
Hospitalized patients who took antihistamines to suppress stomach acid were at greater risk of getting an infection from a bacterium known to cause severe diarrhea, according to a recently published study.
The findings highlight the need to monitor use of histamine 2 receptor blockers in hospitalized patients, researchers said.
Reducing use of these drugs could reduce the risk of Clostridium difficile (C. diff) infections.
"Learn the risks of antihistamine medicines."
Across the US, infections from C. diff affect 13 out of 1,000 patients annually, with the number of new cases on the rise. The infection, which causes severe diarrhea and abdominal cramping, costs more than $1.1 billion each year.
Researchers led by Imad Tleyjeh, MD, from the Division of Infectious Diseases at the Mayo Clinic in Rochester, Minnesota, reviewed observations from 33 separate studies involving C. diff and antihistamines used to suppress stomach acid.
Researchers independent from the review selected the studies to be included. The studies were found in several databases and published between 1990 and 2012.
Chosen studies involved more than 200,000 participants in several countries with six studies involving multiple locations.
Most of the studies did not specify the kind of antihistamines patients took or how long they took them.
Researchers found that hospitalized patients receiving the antibiotics and on the antihistamines had the highest risk for infection.
On average, patients on antihistamines were about 40 percent likelier to develop an infection from the bacteria. The risk for the general population was low, according to researchers.
On average, about 19 percent of the infection cases were not recently exposed to antibiotics. It is still unclear why hospitalized patients have a higher risk for infection, researchers said.
"It's not clear why these antihistamines increase the risk of C. diff infection, because gastric acid does not affect C. diff spores," said Larry Baddour, MD, an infectious diseases expert at Mayo Clinic and co-author of the study, in a press release.
"However, it may be that vegetative forms of C. diff, which are normally killed by stomach acid, survive due to use of stomach acid suppressors and cause infection," he said.
Researchers noted that the included studies were moderately different in how they were constructed. However, the sensitivity of results, as well as the results across subgroups, were consistent in all the included studies.
The study, which did not receive any outside financial support, was published online March 4 in the journal PLOS One. No conflicts of interest were reported.